Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Quad Cities, IA

August 1, 2003Des Moines County, Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 2:11 PM CDT for Des Moines County, Louisa County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 2:11 PM CDT (19:11 UTC)
Expired
Aug 1, 2003, 3:15 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Des Moines County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS53 KDVN 011911
SVRDVN
IAC057-115-012015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 315 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  SOUTHWEST OF WYMAN...OR 12 MILES NORTH OF MOUNT 
  PLEASANT...MOVING   EAST AT 20 MPH. OTHER THUNDERSTORMS WERE 
  DEVELOPING RAPIDLY OVER SOUTHWESTERN LOUISA COUNTY.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WYMAN BY 215 PM CDT.
   MARSH BY 235 PM CDT.
   YARMOUTH BY 240 PM CDT.
   MORNING SUN BY 245 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4116 9136 4080 9137 4072 9112 4084 9111
          4095 9099 4111 9097 4123 9113 4132 9109
          4133 9137 4142 9147 4117 9148

$$

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 3:07 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT FRI AUG 1 2003

HMMM....DIFFLUENCE ALOFT AND A VORT MAX MOVING THROUGH AND THE END
RESULT IS NOT MUCH IN THE WAY OF CONVECTION. PLENTY OF LIFT ACROSS
THE AREA WHICH IS APPARENT BY THE AMOUNT OF AC THAT DEVELOPED BUT
NOW THAT IS DISSIPATING OVER WESTERN IOWA.

ALL MODELS ROTATE VORT MAXES THROUGH THE REGION WITH DIFFLUENCE
ALOFT...WHICH IS PRODUCING SOME LIFT. CONVERGENCE ALONG FRONT NOT
ALL THAT STRONG...WHICH COULD VERY WELL BE THE LIMITING FACTOR FOR
CONVECTION LATER TODAY. THEREFORE WILL CUT POPS TO 20-30 RANGE WITH
BETTER POPS AHEAD OF THE FRONT. CONVECTION FOR SATURDAY A QUESTION
MARK. HOWEVER BELIEVE CYCLONIC FLOW AND DIFFLUENCE MAY BE ENOUGH TO
GET SOMETHING GOING IF MODEL VORT MAX IS REAL (IT IS NOT APPARENT
IN WV IMAGERY). THUS WILL GO WITH IDEA OF DIURNAL CONVECTION FOR THE
NEXT FEW DAYS.

NO CHANGES TO EXTENDED ATTM.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 9 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING
THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS.

THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT
MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS
TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION
SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER
LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE AREA.

SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR.
HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS
POSSIBLE DUE TO COLD AIR ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS EAST OF A MEMPHIS TO FREEPORT LINE.

SF

In the hours before

Local storm report, Aug 1, 10:59 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 AM    FLORENCE                  IL   51 MPH TSTM GUST
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1046 AM    FLORENCE                  IL   .5 INCH HAIL
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 1, 2:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    BRIGHTON                  IA   1 INCH HAIL
08/01/03   WASHINGTON                     PEA SIZED, UP TO
                                          QUARTER SIZE HAIL
                                          OCCURED FROM 1:45 UNTIL
                                          TIME OF REPORT.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:16 PM CDTSevere Thunderstorm WarningDVNDelaware49 min
Aug 1, 1:33 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk57 min
Aug 1, 1:50 PM CDTSevere Thunderstorm WarningDVNHenry, Washington55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.